Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Q & A - Investigate all the options in skin care.

  • Comment

Julie Bowman, MBE, RGN, FETC, CertHEd, ENB 237.

Modern Matron, Dermatology and Renal Services, North Cumbria Acute Hospital NHS Trust.

I have stubborn psoriasis on my knees which doesn't clear despite being prescribed strong steroid ointment such as Betnovate from my GP. Surely I should be offered other treatments such as ultraviolet light or oral medication?

I have stubborn psoriasis on my knees which doesn't clear despite being prescribed strong steroid ointment such as Betnovate from my GP. Surely I should be offered other treatments such as ultraviolet light or oral medication?

As your psoriasis is confined to your knees it would not be advisable to, in effect, treat your whole body for localised activity. Phototherapy (ultraviolet B) carries the risk of skin changes - ageing and superficial skin cancers if used over time, although this risk is very small with this medically managed treatment modality.

Second-line treatments which include systemic (oral) therapies are reserved for individuals suffering from severe psoriasis in which most of the body surface can be affected. The drugs used are retinoids or immunosuppressants. They can have serious side-effects such as bone marrow suppression and renal impairment.

I would suggest that first-line treatments are more appropriate for you as this category contains topical preparations that may well improve your condition. Coal tar applications should, although messy, be easy to apply to areas such as knees. Dithranol creams may also prove effective. These preparations come in increasing strengths and are rubbed into the affected areas and washed off after 30 minutes. Both tars and dithranols work by reducing the rate of keratinocyte division (new skin cells) which in psoriasis reproduce too quickly causing a heaping up of the epidermal cells - the psoriasis plaque.

In chronic plaque psoriasis such as yours, pure steroid ointments are often not enough to bring about a lasting resolution. Therefore, you may respond to a combined steroid/tar preparation such as Alphosyl. Strong corticosteroids reduce the inflammatory process but if potent steroids are used and stopped a rebound may occur whereby the psoriasis returns and worsens, affecting other body sites such that patients get 'trapped' into using increasingly strong agents.

Another topical treatment range are derivatives of vitamin D such as calcipotriol (Dovonex) and tacalcitol (Curataderm) which work by being anti-proliferative and promoting normal skin turnover.

Combining one of the above anti-psoriatic agents with a topical steroid (one at either end of the day) is often a useful option.

Good skin care through a daily routine of moisturising the affected areas using cream emollients and bath additives will help reduce the scale and enhance the performance of other skin applications.

I have eczema on my face that responds to hydrocortisone but recurs quickly. What should I try next?

This is probably more to do with the type of eczema rather than the treatment. As your eczema responds to mild steroid preparations it is important to consider its cause. Check your scalp for signs of scale (dandruff). If this is present alongside redness, you may have seborrhoeic eczema, particularly if activity commonly occurs on oily parts of the face - naso-labial fold, eyebrows and forehead. Men with beards and hairy chests can develop seborrhoeic eczema in these areas. Also check your axillae, gluteal cleft, umbilicus, perineum and sub-mammary folds.

The cause of seborrhoeic eczema is skin colonisation by pityrosporum yeast. Therefore, in mild cases shampooing the area with anti-fungal medicated preparations such as ketoconazole (Nizoral) will be helpful if this is indeed the causative agent. Then apply 1% hydrocortisone, otherwise a combined mild corticosteroid anti-fungal cream such as Daktacort or Canesten HC can be prescribed.

If, following this regimen, your eczema is still a problem then other causes must be looked at such as contact dermatitis (synonymous term for eczema). Here you may be transferring material from your hands to your face (such as nail varnish). In these cases, the eczema is often worse in the peri-orbital area. Paradoxically, the topical creams themselves may sometimes be the culprit and account for a high proportion of this sort of case. It may be advisable to have contact allergy testing (patch tests) undertaken.

Airborne allergic contact dermatitis is another factor to rule out. Does activity extend to the neck? Causative agents can include pollens, perfumes, household sprays, occupational chemicals and plants. In some cases patch testing may be advisable if you cannot link skin activity with potential environmental causes.

If your eczema has been present for some time and has affected other parts of your body, this probably means that you have atopic eczema but your face may be particularly affected due to the house dust mite which lives in bedding including pillows, therefore replace feather pillows and quilts with synthetic ones and change your bedding frequently.

To aid diagnosis and successful treatment, keep a history to find out if there is a pattern to your flare ups, noting all skin preparations used and activities undertaken.

I suspect my spouse has a fungal infection of the foot. What should I treat it with '

This depends on the site. Toe webs usually responds to anti-fungal cream, such as Terbinafine.

For other, thicker, skin areas of the foot systemic therapy may be needed. As this is expensive and may have side-effects, and as several other conditions may be in the differential, the diagnosis should first be proven by skin scrapings for mycological examination.

Positive fungal infections may respond to topical agents but usually need oral treatment - Terbinafine or Itraconazole.

Tinea pedis is also known as athlete's foot. It is extremely common in adults. If infection has occurred between the toe web spaces it may be secondarily colonised by bacteria or candida infections to create inflammation and maceration. It would be intensely itchy. Mixed fungal and bacterial infections are best treated with combined anti-fungal anti-bacterial creams.

Use cotton socks, wash frequently and as the recurrence rate is high, persist with anti-fungal treatments for the recommended time of two to six weeks.

Author's contact details
Julie Bowman, email: julie.bowman@ncumbria-acute.nhs.uk

Background reading
Van Onselen, J., Hugh, S.E. (2001)Dermatology Nursing: A practical guide. Edinburgh: Churchill Livingstone.

White, G.M., Cox, N.H. (2000)Diseases of the Skin: A colour atlas and text. London: Mosby.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.